Chemotherapy-Induced Nausea Vomiting

Chemotherapy-Induced Nausea Vomiting (CINV)

The first thought that often comes to mind when treatment with chemotherapy is discussed is the frightening prospect of overwhelming nausea and vomiting. CINV is frequently portrayed inaccurately in the media, in movies and on television as an unavoidable and uncontrollable side effect of receiving chemotherapy.

Taking control over this symptom requires knowledge and effective communication with your healthcare team as you participate in decisions about how your CINV will be managed. 

Managing CINV


The following facts will empower you take control over CINV: 

  • Not all chemotherapy drugs cause nausea and vomiting. 
  • Effective drugs are available to prevent and manage nausea. 
  • Drugs to manage CINV work in different ways, so if one medication is not effective, there are many other options. 
  • It is possible to predict the degree of CINV each chemotherapy drug will produce and to select medications to prevent nausea based on the specific treatment regimen. 
  • Individual personal risk factors may increase the likelihood of CINV, making it even more important to design an anti-nausea strategy just for you. 
  • There are non-drug strategies proven to prevent or control CINV. 

Managing CINV is invaluable to your successful journey through the cancer treatment process. Although not a life-threatening side effect, CINV can lead to dehydration and nutritional problems, as well as anxiety and depression.

Nausea can affect your ability to spend time with supportive family and friends. Poorly controlled nausea or vomiting after a chemotherapy treatment may make you dread or even avoid future treatments. The American Cancer Society estimates that 70-80% of individuals receiving chemotherapy will experience some nausea. 

What Is Chemotherapy-Induced Nausea and Vomiting (CINV)? 

Chemotherapy-induced nausea and vomiting, or CINV, is nausea and vomiting that results specifically from treatment with chemotherapy drugs. There can be other causes of nausea or vomiting that are associated with cancer or its treatment. Some examples are treatment with radiation, an obstruction in the intestine caused by a tumor, side effects of pain medications, constipation or imbalances in electrolytes (minerals and salts that keep the body chemistry in equilibrium). 

Information about nausea is sent to the vomiting center in the brain from several different parts of the body including the stomach, small intestine, inner ear and the cerebral cortex – the part of the brain responsible for memory, fear and anticipation. Several different chemicals (neurotransmitters) carry information about nausea to the vomiting center, which determines the body’s response. 

Nausea is defined as an unpleasant feeling in the back of your throat and stomach that may lead to vomiting. Nausea is often associated with other symptoms – a rapid heart rate, sweating, dizziness and increased saliva. 

For many people, nausea is worse than vomiting. 

Vomiting occurs when the muscles of your stomach and chest contract to force the contents of your stomach out through your mouth. Most people feel better after vomiting. 

Dry heaves (also called retching or gagging) refers to repeated contractions of the chest and stomach muscles that do not result in vomiting. This often makes people feel worse. 

Types of CINV


Chemotherapy-induced nausea and vomiting can be divided into different categories depending primarily on time and treatment factors – when does it occur; how long does it last or how successfully can it be treated. 

Anticipatory nausea and vomiting occurs before treatment and is the result of a previous negative experience with chemotherapy when nausea was poorly controlled. It is a learned or conditioned response. Anticipatory nausea and vomiting can also occur in the individual who is convinced they will be nauseated, based on everything they have heard or read about chemotherapy. 

Prevention of CINV with aggressive treatment before therapy eliminates the source of anticipatory nausea and vomiting. 

Acute nausea and vomiting occurs within minutes or hours after receiving a chemotherapy drug known to cause nausea. It lasts up to 24 hours. 

Delayed nausea and vomiting occurs at least 24 hours after treatment and may last as long as six days. There are a few specific chemotherapy drugs associated with delayed nausea and vomiting. For those drugs, it is important to continue anti-nausea medications for several days after treatment. 

Refractory nausea and vomiting is resistant to treatment. Several drug therapies in addition to non-drug strategies may be required to control this type of nausea and vomiting. 

Social Media

Follow us on:

Free Materials

Frankly Speaking About Cancer Materials

Internet Radio Show

Frankly Speaking About Cancer Internet Radio Show

News

Our Initiatives

Mini Meals